1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Concerned

Discussion in 'Insulin' started by xtessa1x, Mar 11, 2017.

  1. xtessa1x

    xtessa1x Type 2 · Well-Known Member

    Messages:
    51
    Likes Received:
    93
    Trophy Points:
    58
    My d/n wants me to go onto insulin as a basal one however I am highly concerned about side effects and losing my driving licence I have a range of problems not just diabetes I have kidney disease heart disease and I already wear glasses she say is that it going onto insulin will help keep these conditions from getting worse however I am still concerned. I have been taking metformin and liagliptin for the last two years however I recently been told that because I have had a history of pancreatitis I should not have been put on the linagliptin and this has been stopped also because of the pancreatitis I cannot be put on victoza or byetta as this is not appropriate for someone with my medical history. the dose of metformin has been halved because of my kidney disease apparently they aren't allowed to put me on any higher dose than one tablet twice a day however my hba1c is still higher then they want it to be is he is at the present 63 are these silly concerns or not if anyone has any advice or pre experience would please let me know.. sorry for the long run but I am starting to get paranoid
     
  2. azure

    azure Type 1 · Expert

    Messages:
    9,780
    Likes Received:
    7,400
    Trophy Points:
    178
    Hi @xtessa1x :) If you do go onto insulin, you have to tell the DVLA and fill in a medical form. It doesn't mean you'll lose your licence :)

    The major 'side effect' of insulin is hypoglycaemia, but that can be spotted early with testing :) If insulin can help you improve your HbA1C, then that can only be a good thing :)

    Have you tried adjusting your diet to gain better control? If that hasn't worked, then insulin may be a positive step forward for you, and lead to better sugars.
     
  3. xtessa1x

    xtessa1x Type 2 · Well-Known Member

    Messages:
    51
    Likes Received:
    93
    Trophy Points:
    58
    Thank you for your quick response yes I am already following a low-carb diet unfortunately my blood sugars are following it because they keep going up
     
  4. azure

    azure Type 1 · Expert

    Messages:
    9,780
    Likes Received:
    7,400
    Trophy Points:
    178
    Don't blame yourself. Unfortunately, some people do need meds, including insulin, despite their best efforts at control.

    I'm Type 1 and I've been on insulin for more than 20 years. It can be scary to start with, as with anything new, but hopefully the benefits you see from it will be more than worth it.

    Don't be afraid to ask the nurse/doctor questions about things that are worrying you. Remember too that there are other Type 2s on insulin here. You're not alone and your worries are understandable. I hope some Type 2s come along later to add more.
     
    • Like Like x 1
  5. xtessa1x

    xtessa1x Type 2 · Well-Known Member

    Messages:
    51
    Likes Received:
    93
    Trophy Points:
    58
    Thanks
     
    • Friendly Friendly x 1
  6. satindoll

    satindoll Type 2 · Well-Known Member

    Messages:
    2,077
    Likes Received:
    10,416
    Trophy Points:
    178
    Hi,
    I would say that going on insulin may look to be a scary thing but could be a life changer for you, and yes because you follow low carb you have to be careful with dosages but the relief from the disappearance of tummy problems is worth the extra care, as to your driving licence yes you have to fill in a form for the DVLA every 3 years (it doesn't cost you anything) which can be a pain but providing you can still tell when your having a hypo and don't need help to recover and as long as you follow the rules about being over 5 you should be ok.
    I hope you will feel a lot more positive after reading this, going on insulin was a life changer for me in that I got my life back.....
     
    • Like Like x 2
  7. Alison Campbell

    Alison Campbell Type 2 · Well-Known Member

    Messages:
    1,447
    Likes Received:
    789
    Trophy Points:
    173
  8. JohnJ

    JohnJ · Well-Known Member

    Messages:
    54
    Likes Received:
    21
    Trophy Points:
    28
    Hi, I have just returned my licence to DVLA, and like you I was worried about the repercussions. Insurance did not change (they say as controlled by DVLA). Life insurance the same. Only issue with 3 year replacement licence is can't drive a mini-bus, 3.5/7.5 tonne van any more. Of course you are supposed to test every 2 hours driving before and during to be above 5! The police can demand to see your meter.
     
  9. xtessa1x

    xtessa1x Type 2 · Well-Known Member

    Messages:
    51
    Likes Received:
    93
    Trophy Points:
    58
    Ok thanks I will remember that
     
  10. PatsyB

    PatsyB Type 2 · Well-Known Member

    Messages:
    2,781
    Likes Received:
    13,062
    Trophy Points:
    198
    when i went onto Insulin I informed the DVLA and have a 3 years license so every 3 years they reknew it after having a dvla eye test where they check you still have no eye problems
     
  11. TonyWarren

    TonyWarren Type 2 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    Main advice would be don't worry. I am an atypical type 2 who has been using basal/bolus levemir/aspart insulin since 1997 6months after original diagnosis. DVLA don't want to take your licence away, they just want to keep you and everybody else safe. I test every 2 hours when driving (the law change a few years ago) . The main thrust of the medical questionnaire is to establish how often you might have severe hypos (the definition of which in the notes they send out is "an event that requires outside assistance" and with the assistance of your diabetic medical team will be unlikely if using insulin levemir only and follow their guidance. You will find many of the questions don't really apply to you. Everyone diabetic and non diabetic has to to say that their eyes with or without correction meet the legal criteria. Anecdotally there are quite a lot of non diabetics who have failed to inform DVLA of medical conditions that affect their rights to hold a driving licence, so filling in the medical questionnaire will make you more qualified than most. If the change to insulin improves your blood sugar control it is all good.news.
     
  12. JohnJ

    JohnJ · Well-Known Member

    Messages:
    54
    Likes Received:
    21
    Trophy Points:
    28
    At my annual check-up yesterday I was told another diabetic lost their licence from not testing last week, they were involved in an accident (not their fault), but the police requested their monitor to see when they had tested. When you complete the form, you agree to check 2 hours prior to driving and the police have the right to check back 3 months of readings.
     
    • Informative Informative x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook